Anticoagulation UK

Told ive got pe in left lung

Hi not sur how to feel right now, I broke my leg in February this year was in cast bone healed everything was going good leg was swelling eventually hardly none then last week while out with.my grandson had awful pain in my right leg in calf pain so bad I cried after limping home not much better put on my support tights got on bus limped to hospital they took blood tests said all was fine , blood pressure was bit high, leg was swollen and red said I had thrombosis, but it was just inflamed not to do no more physio only cycling for broken leg recovery and rest. saw my nurse next day said I needed to see vascular but doctor need refer me, went physio for my cycling said my leg was very hot and different colur and to be careful , next day went doctors, said veins were inflamed gave me movelat gel this monday in evening got pain in my chest very sharp, but put it down to wind as I was belching, then this morning started coughing blood up went straight to hospital, had all the test and now been diagnosed with pe on my left lung they gave me injection sent me home with 2 more injection to take till thursday to go back and see pharmacist in ambulatory care, is this normal I am in shock and not sure what to think

13 Replies
oldestnewest

Its normal although you the way you describe it, it sounds shoddy. It is a serious matter but no point in worrying about it. and dont listen to scare stories.

I can only assume they dont think the PE is big or dangerous, relatively speaking. Ie you aren't in acute danger. Not so sure what the coughing up blood is all about - I could have a guess but thats a question best left answered by a medic.

The standard initial treatment is heparin injections - thats all they can do. There are clot busting drugs but not administered unless there is complete blockage - the risks are too high.

Personally, I was admitted immediately and kept in for 10 days. I had a "extensive bi-lateral PE", and could barely stand up. Although they didnt know that until I had CT scan.

The pain you felt was the clot going though the heart and/or nearby. You wont forget that pain - if you get it again, then its blue lights to a&e.

Eventually you will probably see a haematologist and maybe a chest consultant beforehand. They will explain more. And probably look for causes etc. A full chest CT is ideal. you will get categorised as Provoked or Unprovoked. That may or may not bring up other issues. But with regad to the immediate issue of a PE then this is how it goes: clot breaks away, passes along veins through heart and into the area between heart and lungs - where it gets stuck. To prevent any further issues an anti - coagulant is administered. This stops any more clots forming - and allows the body to "dissolve" the existing clots. Whether they do dissolve is dependent on size and age of the clot etc. It might dissolve, it might not. That process can take weeks. In the meantime youll be put on another drug, rivaroxaban or similar for 3 months, maybe 6, a year or for life. There isnt anything else they can do.

What you can do is keep mobile and live sensibly.Raise the leg above the heart to allow it to drain. Exercise the leg but dont overdo it.

One last thing, if you get put on rivaroxaban, make sure people know about it and carry the card. A bleed wont stop and so in the event of an accident then medics need to know this.

4 likes
Reply

Thank you so much for your reply, I was shocked they sent me home didnt know what to do oor think , didnt sleep well and think I panic a bit as my throat feels a bit tight sometimes, ive decided to come out of house and do a bus tour with my grandson to take my mind of it to a degree, I seem to be breathing ok, iam carrying my card and all medication they gave me

1 like
Reply

You do need to take it easy if the leg is sore and inflamed. Don't be up on it for too long at a time(if it's hurting then probably time to rest!) and avoid sitting without your leg elevated. Do you have stockings?

1 like
Reply

Gosh what awful care you have been given, Dvt in a leg which has been restricted in movement would be a good cause of getting a Dvt, blood clots from a Dvt can travel up to the lungs not sure what they want you to do when your injections run out ?

If it were me I would go back to your GP preferably a different one, you should be entitled to a second opinion,

4 likes
Reply

Thanks for reply ive got to go back to ambulatory care tomorrow morning for result of blood test so they can decide whether to give me warfarin or the other rio one I got injections for today abd tomorrow before I go hospital

1 like
Reply

Hi just thought I would update when back to ambulatory care today and talked with pharmacist and doctor, I was going to start taking rioblaolvin , sorry if spelt wrong but decided against it because I have gastritis, and if I get any side effect from it can make my gastritis worse, didnt want to take warfarin, as the inconvenience of have to go for regular blood tests put me off , so it was agreed that I could inject myself every day for , 3 months . Which I dont mind as iam quite forgetful when it comes to tablet and as I was doing this when my broken leg was in cast I was already kind of use to having to inject on a daily basis,so far been feeling ok veins in leg still very in flamed and getting hot and seating a bit and mild bits of pain here and their in body ( doctor said I might have some over small clots ,hence the ) but ok

2 likes
Reply

Lopat,I would find another Dr.

But then again, most doctors over book appts. so they really have one eye on the clock and one on your condition.

I started on warfarin took it for several years, then xarelto for several more until my new doctor told me that xarelto is bad for your liver, and put me on eliquis.

Either of the two free you from giving blood samples that warfarin requires.

Hang in there!

1 like
Reply

Thanks for rely well I was happy to have injections every day as I had to do when my leg was in caste, however they have givien me tanzapiran might of spelt wrong, but I think iam getting side effects with it, so ask for clexane, the hospital said they dont stock clexane and told me their the same, I said I did not have any of these pains with clexane, so we are arguing and see mu gp 2 moro to dicuss, considering I.have to pay for my subscriptions I should have a choice

Reply

Re; stomach problems. I take my Rivaroxiban with food and don't have any problems. I am however assisting my digestion by taking digestive enzymes which mean my stomach copes with pretty much anything I throw at it :-) I have previously had problems over many years and needed to take lansoprazole. As we age we produce less stomach acid that leads to poorly digested food and hence reflux etc. Standard treatment is to suppress acid with lansoprazole type tablets. I have found that assisting the digestive process, rather than suppressing it works for me. I can provide more info about the enzymes I take if any one is interested please PM me.

1 like
Reply

Thanks for reply sue, well my doctor has agreed to change me to clexane, so I am happy, see how it goes as my doctor did say its a higher dose than the one I had when my leg was in caste, I've only taken gavision for my gastritis, , and I've cut out certain foods and drinks that contain critic acid , which is was very hard as a bout 70% of all food and drinks sold contain this ingredient and its one of the biggest courses of gastritis , I will try the digestive enzymes thank s for that

Reply

Hi Lopat, were you on daily blood thinning injections before you had the PE?

1 like
Reply

Hi miss wossie, yes I was on them for 7 weeks when my leg was in a caste as I had broken it , it came out of caste in march, I had pe in aug

Reply

Hi just thought I give a update, started back swimming and cycling ,slowly but surely been taking rest between each length I swim, been riding bike regularly and today I went to work ,its jus 1 day, then off till 12th September, so far so god iam on a phased return so even after 12 September it be 2 days a week for 2 weeks 1 day on 1 day off, then 3 days 1 0n one off for another 2 weekd the 3 day work 2 1 day off till I go back full week end of October/ November,

Reply

You may also like...